Three cases of intravenous sodium benzoate and sodium phenylacetate toxicity occurring in the treatment of acute hyperammonaemia.
Author(s): Praphanphoj V, Boyadjiev SA, Waber LJ, Brusilow SW, Geraghty MT
Affiliation(s): Department of Pediatrics, Johns Hopkins University School of Medicine, Baltimore, Maryland 21287-4922, USA.
Publication date & source: 2000-03, J Inherit Metab Dis., 23(2):129-36.
Publication type: Case Reports
Intravenous sodium benzoate and sodium phenylacetate have been used successfully in the treatment of acute hyperammonaemia in patients with urea cycle disorders. They provide alternative pathways for waste nitrogen disposal and help maintain nitrogen homeostasis. However, we report three patients with hyperammonaemia who received inappropriate doses of intravenous sodium benzoate and sodium phenylacetate that resulted in severe complications. Ambiguous medical prescriptions and inadequate cross-checking of drug dosage by physicians, nurses and pharmacists were the main causes of these incidents. All the patients presented with alteration in mental status, Kussmaul respiration and a partially compensated metabolic acidosis with an increased anion gap. Two patients developed cerebral oedema and hypotension and died. The third survived after haemodialysis. Plasma levels of benzoate and phenylacetate were excessively high. The possible mechanisms of toxicity, management and safety measures are discussed.